Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 216, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2003, 2:39 PM EDT for Roanoke County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 2:39 PM EDT (18:39 UTC)
- Expired
- Aug 5, 2003, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Roanoke County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551
WUUS51 KRNK 051839
SVRRNK
VAC161-051915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 315 PM EDT.
* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CATAWBA...MOVING EAST AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
CATAWBA...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3739 8002 3738 8000 3732 8006 3739 8016
3741 8011 3742 8009
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:35 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 10:35 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1035 AM EDT TUE AUG 5 2003 CONVECTIVE ACTIVITY THAT MOVED THROUGH OVERNIGHT HAS STABALIZED ATMOSPHERE CONSIDERABLY. DEEPER MOISTURE HAS NOW BEEN SHUNTED EAST OF THE FCST AREA WITH CONSIDERABLE DRYING AT ALL LEVELS...PWATS NOW DOWN TO 1.00 TO 1.25. AS A RESULT...DO NOT FORSEE A FLASH FLOOD THREAT TODAY. IF ANYTHING...WESTERLY WINDS SFC AND ALOFT WILL WORK AGAINST POOLING OF ANY MOISTURE EXCEPT FOR THE WINDWARD SLOPES IN THE WESTERN PART OF THE CWA. MODIFIED AFTN RNK SOUNDING YIELDS AFTN CAPES OF 1000-1500 J/KG. IN SPITE OF DRY AIR AND WESTERLY WINDS...PRESENCE OF UPPER TROF AND THE EXIT REGION OF UL JET STREAK TO OUR SW MAY BE ENOUGH TO INITIATE SCT AFTN DEEP CONVECTION. WITH COLD AIR ALOFT (5H TEMPS OF M11)... STEEPENING LL LAPSE RATES FROM AFTN HEATING...AND POTENTIAL FOR DRY AIR ENTRAINMENT...POTENTIAL EXISTS FOR ISOLD SVR WX...THREAT BEING LARGE HAIL AND WIND. VIL OF THE DAY LOOKS TO BE IN THE NEIGHBORHOOD OF 45...POSSIBLY AS LOW AS 40 IF COOLER TEMPS ABOVE 5H ADVECT ACROSS THE CWA DURING THE AFTN. GOING FCST LOOKS GOOD WITH CHC THREAT THE ENTIRE FCST AREA. .RNK... NC...NONE. VA...NONE. WV...NONE. 11
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 8 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Local storm report, Aug 5, 10:22 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM PATRICK SPRINGS VA 60 MPH TSTM GUST
08/05/03 PATRICK LARGE TREE BLOWN DOWN
ACROSS POWERLINE.REPORTED
BY PATRICK COUNTY 911.
1230 AM MONROE VA 60 MPH TSTM GUST
08/05/03 AMHERST LARGE TREE BLOWN DOWN
ACROSS ROAD.REPORTED BY
AMHERST SHERIFFS OFFICE.Special weather statement, Aug 5, 1:00 PM EDT, 1 hour 39 minutes before
NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044- 045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT TUE AUG 5 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE BLUE RIDGE. THE VIRGINIA FOOTHILLS...INTO THE PIEDMONT OF NORTH CAROLINA IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE REGION DURING THE LATE AFTERNOON. SOME OF THESE STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE PRODUCING PENNY SIZE OR LARGER HAIL AND ISOLATED WIND GUSTS TO 60 MPH. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Local storm report, Aug 5, 1:13 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM 5 N ROANOKE VA F1 TORNADO
08/05/03 ROANOKE A BRIEF TORNADO DEVELOPED
AROUND 105 AM ABOUT 5 MILES
NORTH OF ROANOKE. THE
TORNADO WAS ON THE GROUND
FOR APPROXIMATELY 1/2 MILE
AND WAS BETWEEN 15 AND 35
YARDS WIDE. THE TORNADO
ROLLED A VEHICLE 50 TO 75
FEET, BLEW IN PLATE GLASS
WINDOWS AND GLASS DOORS,
AND LIFTED A GOOD PORTION
OF THE ROOF OFF A BUSINESS,
AND RIPPED SHINGLES OFF A
FEW HOMES. INFORMATION
PROVIDED BY ROANOKE COUNTY
EMERGENCY MANAGER.
EMLAWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Aug 4, 10:21 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Aug 4, 11:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Aug 5, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 39 min |
| Aug 5, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| Aug 5, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 59 min |
| Aug 5, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 57 min |
| Aug 5, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 56 min |
| Aug 5, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| Aug 5, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 24 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Aug 5, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Aug 5, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.